Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 32, NWS Pocatello, ID

May 31, 2018Blaine County, Minidoka County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2018, 2:42 PM MDT for Blaine County, Minidoka County, Idaho. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2018, 2:42 PM MDT (20:42 UTC)
Expired
May 31, 2018, 3:30 PM MDT
In force
48 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blaine County, ID, Minidoka County, ID

The radar

The Pocatello radar (KSFX), 91 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:10 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:42 PM MDT, 1 hour earlier.

Area forecast discussion, May 31, 1:42 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Pocatello ID
142 PM MDT Thu May 31 2018

.SHORT TERM...Tonight through Friday night.

Well, thunderstorms this afternoon are quiet a bit more interesting
that yesterday. A cold front is slowly moving east across the
region. As the afternoon continues, we expect a line of storms to
move slowly east from the Magic Valley. Strong thunderstorms are
also developing well out ahead of the front. Also, some descent low
level shear so an isolated tornado is possible along with large hail
and damaging straight-lined winds. A severe thunderstorm watch is in
effect until 8 PM for much of the region minus Custer County where
it looks like most of the action will remain southeast of there.
Expect activity to gradually diminish this evening as we lose the
heat of the day. During the overnight hours, a reinforcing cold
front will arrive from the northwest. This will spread bring another
round of showers across the region with the best chances for showers
overnight closer to the Montana border. Showers will linger into
Friday morning, perhaps early afternoon around the Teton Valley
area. Then, we will see clearing skies with brisk conditions
developing. Potentially, may need a wind advisory across portions of
the region.

Valle

.LONG TERM...Saturday through next Thursday...The weekend will be
warm and dry with no chance for precipitation. An approaching trough
early next week will bring a chance for precipitation Monday into
Tuesday though chances right now are low. NP/Valle

&&

.AVIATION...Thunderstorms will again run TAF's this afternoon and
evening with a line of thunderstorms expected and isolated severe
thunderstorms expected as well. The line of thunderstorms will track
through BYI, PIH and IDA early this evening. Expect strong wind
gusts with these thunderstorms as well. NP/Valle

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 31, 2:18 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
218 PM MDT THU MAY 31 2018

IDZ017-312100-
Eastern Magic Valley ID-
218 PM MDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MINIDOKA COUNTY
UNTIL 300 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rupert, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rupert and Acequia.

A severe thunderstorm watch remains in effect until 800 PM MDT for
south central Idaho.

LAT...LON 4282 11373 4277 11350 4257 11366 4258 11375
TIME...MOT...LOC 2018Z 203DEG 18KT 4265 11366

RS
Local storm report, May 31, 2:22 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
222 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             2 WSW RIRIE             43.62N 111.80W
05/31/2018  M1.25 INCH       BONNEVILLE         ID   PUBLIC

            REPORTED FROM EAST IDAHO NEWS.COM SOCIAL
            MEDIA.

&&

NP
Local storm report, May 31, 2:24 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
224 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             SUGAR CITY              43.87N 111.75W
05/31/2018  E0.25 INCH       MADISON            ID   PUBLIC

            HEAVY RAIN AT TIMES.

&&

NP
Local storm report, May 31, 2:25 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
225 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             RUPERT                  42.62N 113.67W
05/31/2018  E0.50 INCH       MINIDOKA           ID   TRAINED SPOTTER

&&

NP
Local storm report, May 31, 2:29 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
229 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     FUNNEL CLOUD     1 WNW IDAHO FALLS       43.50N 112.05W
05/31/2018                   BONNEVILLE         ID   TRAINED SPOTTER

            CORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM 1
            WNW IDAHO FALLS.

&&

NP
Local storm report, May 31, 2:40 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
240 PM MDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             W RUPERT                42.62N 113.67W
05/31/2018  M1.00 INCH       MINIDOKA           ID   PUBLIC

            DIME TO QUARTER SIZE HAIL OBSERVED IN CITY
            LIMITS.

&&

NP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:18 PM MDTSpecial Weather StatementPIHOneida, Power57 min
May 30, 6:46 PM MDTSpecial Weather StatementPIHMinidoka44 min
May 30, 7:20 PM MDTSpecial Weather StatementPIHBannock55 min
May 30, 7:24 PM MDTSpecial Weather StatementPIHBingham51 min
May 30, 7:38 PM MDTSpecial Weather StatementPIHFranklin82 min
May 30, 8:19 PM MDTSpecial Weather StatementPIHBlaine56 min
May 30, 8:24 PM MDTSpecial Weather StatementPIHBonneville, Caribou81 min
May 30, 8:32 PM MDTSpecial Weather StatementPIHBingham, Butte, Minidoka, Power88 min
May 30, 8:37 PM MDTSpecial Weather StatementPIHBear Lake83 min
May 30, 8:54 PM MDTSpecial Weather StatementPIHCuster81 min
May 30, 9:18 PM MDTSpecial Weather StatementPIHBonneville42 min
May 31, 10:41 AM MDTRiver Flood WatchPIHBonneville18 hr
May 31, 12:40 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Jefferson, Madison35 min
May 31, 1:03 PM MDTTornado WarningPIHBonneville, Jefferson, Madison, Teton27 min
May 31, 1:16 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson, Madison24 min
May 31, 1:27 PM MDTTornado WarningPIHFremont, Jefferson, Madison, Teton33 min
May 31, 1:42 PM MDTSpecial Weather StatementPIHLincoln33 min
May 31, 1:44 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison46 min
May 31, 1:58 PM MDTTornado WarningPIHFremont, Madison, Teton32 min
May 31, 2:08 PM MDTSpecial Weather StatementPIHLincoln52 min
May 31, 2:13 PM MDTSpecial Weather StatementPIHBonneville32 min
May 31, 2:18 PM MDTSpecial Weather StatementPIHMinidoka42 min
May 31, 2:33 PM MDTSevere Thunderstorm WarningPIHLincoln31 min
May 31, 2:58 PM MDTSevere Thunderstorm WarningPIHLincoln, Minidoka33 min
May 31, 3:02 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Minidoka, Power43 min
May 31, 3:12 PM MDTTornado WarningPIHBingham, Blaine, Minidoka, Power33 min
May 31, 3:27 PM MDTTornado WarningPIHBingham, Blaine, Butte, Power34 min
May 31, 3:44 PM MDTSpecial Weather StatementPIHCassia61 min
May 31, 3:57 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Jefferson44 min
May 31, 4:25 PM MDTSpecial Weather StatementPIHJefferson35 min
May 31, 4:30 PM MDTSevere Thunderstorm WarningPIHCassia45 min
May 31, 4:31 PM MDTTornado Warning Tornado observedPIHBingham, Bonneville, Jefferson29 min
May 31, 4:46 PM MDTTornado Warning Tornado observedPIHBonneville, Jefferson, Madison29 min
May 31, 4:50 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison40 min
May 31, 5:15 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Fremont, Jefferson, Madison, Teton45 min
May 31, 5:22 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Power38 min
May 31, 5:24 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison51 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.